A priori bounds for co-dimension one isometric embeddings

Yanyan Li, Gilbert Weinstein

Research output: Contribution to journalArticlepeer-review

8 Scopus citations


Let X: (double-struck S signn, g) → ℝn+1 be a C4 isometric embedding of a C4 metric g of nonnegative sectional curvature on double-struck S signn into the Euclidean space ℝn+1. We prove a priori bounds for the trace of the second fundamental form H, in terms of the scalar curvature R of g, and the diameter d of the space (double-struck S signn, g). These estimates give a bound on the extrinsic geometry in terms of intrinsic quantities. They generalize estimates originally obtained by Weyl for the case n = 2 and positive curvature, and then by P. Guan and the first author for nonnegative curvature and n = 2. Using C2,α interior estimates of Evans and Krylov for concave fully nonlinear elliptic partial differential equations, these bounds allow us to obtain the following convergence theorem: For any ∈ > 0, the set of metrics of nonnegative sectional curvature and scalar curvature bounded below by ∈ which are isometrically embedable in Euclidean space ℝn+1 is closed in the Hölder space C4,α, 0 < α < 1. These results are obtained in an effort to understand the following higher dimensional version of the Weyl embedding problem which we propose: Suppose that g is a smooth metric of nonnegative sectional curvature and positive scalar curvature on double-struck S signn which admits locally convex isometric embedding into ℝn+1. Does (double-struck S signn, g) then admit a smooth global isometric embedding X: (double-struck S signn, g) → ℝn+1 ?

Original languageEnglish (US)
Pages (from-to)945-965
Number of pages21
JournalAmerican Journal of Mathematics
Issue number5
StatePublished - Oct 1999

All Science Journal Classification (ASJC) codes

  • Mathematics(all)


Dive into the research topics of 'A priori bounds for co-dimension one isometric embeddings'. Together they form a unique fingerprint.

Cite this